Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 182, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 16, 2018, 4:27 PM CDT for Bates County, Cass County, Missouri; Miami County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 4:27 PM CDT (21:27 UTC)
- Expired
- Aug 16, 2018, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Miami County, KS, Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:48 PM CDT | HAIL 1 | 5 S Louisburg, KS | |
| Aug 16, 4:55 PM CDT | HAIL 1 | 6 Nne New Lancaster, KS | MOSTLY PEA HAIL BUT HAD SOME QUARTERS MIXED IN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
207
WUUS53 KEAX 162127
SVREAX
KSC121-MOC013-037-162215-
/O.NEW.KEAX.SV.W.0182.180816T2127Z-180816T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
427 PM CDT THU AUG 16 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Eastern Miami County in east central Kansas...
Southwestern Cass County in west central Missouri...
Northwestern Bates County in west central Missouri...
* Until 515 PM CDT.
* At 427 PM CDT, a severe thunderstorm was located over Paola, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Paola, Osawatomie, Louisburg, Drexel, Freeman, West Line, Merwin,
Hillsdale, Wagstaff, Chiles and New Lancaster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 9496 3872 9487 3859 9439 3839 9454
3839 9475
TIME...MOT...LOC 2127Z 298DEG 30KT 3861 9489
HAIL...1.25IN
WIND...60MPH
$$
Laflin2 follow-up statements
732
WWUS53 KEAX 162148
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
448 PM CDT THU AUG 16 2018
KSC121-MOC013-037-162215-
/O.CON.KEAX.SV.W.0182.000000T0000Z-180816T2215Z/
Miami KS-Cass MO-Bates MO-
448 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN MIAMI...SOUTHWESTERN CASS AND NORTHWESTERN BATES
COUNTIES...
At 447 PM CDT, a severe thunderstorm was located near Louisburg,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Paola, Louisburg, Drexel, Freeman, West Line, Merwin, Hillsdale,
Wagstaff, Chiles and New Lancaster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3858 9494 3872 9487 3859 9439 3839 9454
3839 9463
TIME...MOT...LOC 2147Z 297DEG 27KT 3855 9470
HAIL...1.25IN
WIND...60MPH
$$
Laflin504
WWUS53 KEAX 162156
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
456 PM CDT THU AUG 16 2018
KSC121-MOC013-037-162215-
/O.CON.KEAX.SV.W.0182.000000T0000Z-180816T2215Z/
Miami KS-Cass MO-Bates MO-
456 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN MIAMI...SOUTHWESTERN CASS AND NORTHWESTERN BATES
COUNTIES...
At 456 PM CDT, a severe thunderstorm was located over Drexel, or 8
miles south of Louisburg, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Louisburg, Drexel, Freeman, West Line and Merwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3858 9481 3868 9474 3859 9439 3839 9454
3839 9463
TIME...MOT...LOC 2156Z 298DEG 29KT 3851 9463
HAIL...1.25IN
WIND...60MPH
$$
LaflinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:54 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 16, 2:54 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 254 PM CDT Thu Aug 16 2018 .Discussion... Issued at 252 PM CDT THU AUG 16 2018 A closed upper level low and shortwave trough will interact with a E- W oriented surface convergence this afternoon over eastern KS and western MO to create an active 6 to 12 hours this evening into the overnight hours. The low level forcing will be relatively weak along this boundary, but the upper level dynamics coupled with 2000-2500 J/kg of MLCAPE appear to be strong enough to initiate convection along the boundary just before sunset. CAMs indicate discrete cells to form initially quickly changing to a more multicellular mode and possibly linear mode along this boundary after 1-2 hours. The initial discrete cells will have 2000 J/kg of MLCAPE, 30-40kts of 0- 6km bulk shear, and mid-level lapses rates of 7 C/km which could lead to isolated supercell development just to the NW of the KC Metro area around 6-7pm. The high LCL heights and lack of low level shear should keep the tornadic threat low, but damaging winds and large hail will definitely be on the table for the initial development. As the storms become more multicellular the threat for supercells will decrease with winds and heavy rain/flooding will become the main threat. If a large enough cold pool develops this may become more linear and MCS like, changing the main threat to damaging winds going into the overnight hours. The complex of storms will be progressive, but with PWAT values near 2" there could be some areas that get a quick 1" of precip creating possible localized flooding. It would be a good idea to stay weather aware in the KC Metro area between 7 and midnight, especially for any outdoor events that may be going on during that timeframe. The MO State Fair will be another vulnerable population with many tents and campers being susceptible for high winds. The main timing for the fair to be impacted would be between 9pm through 4am. Overall QPF will be between 0.25 and 1" with some areas getting higher amounts if they get a few storms to train over their area. The majority of this precip will fall south of the Missouri river and unfortunately miss a large chunk of our drought regions. The frontal boundary will stall south of the CWA Friday and into the weekend, keeping almost all precip chances to our south. There may be a couple showers to form up over central MO, but soundings indicate a mostly capped environment through the weekend as upper level ridging and surface high pressure build into the region. Temperatures will decrease slightly this weekend, but the main difference will be lower dewpoints which will make it feel a little less humid than today. A deep upper level shortwave trough will move into the central plains Sunday quickly developing a surface low that will track through our area late Sunday into Monday. Guidance still indicates some uncertainty to the exact placement of the low, but overall they all indicate strong mid level accent over northern Missouri and southern Iowa which could lead to some much needed rainfall overnight. An initial look at stability shows only weak MLCAPE values, but PWAT values near 2" will help keep these storms very efficient rain makers. By Tuesday morning most of the system will be east of our area with high pressure and a cooler air mass starting to work its way into the region. This cooler air will lead to high temperatures in the upper 70s to lower 80s with much lower humidity for the middle part of next week. && .Aviation...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1222 PM CDT THU AUG 16 2018 The main challenge for this period will be the timing and intensity of thunderstorms as they form in the evening along a weak cold frontal boundary. The initial storms will form up near KSTJ just before sunset then move to the SE throughout the evening, finally moving off to the south around midnight. Some of these storms could be strong to severe so there may be times that winds will be above 30kts and visibility may be reduced to MVFR to IFR when storms are on station. As this front moves south the clouds will clear out quickly allowing temperatures drop and potentially cause fog issues around sunrise. The further north the greater for fog potential as more time for cooling will occur. The wet ground from the storms will also play into fog intensity, so IFR/LIFR up further north near KSTJ and MVFR down towards the KC Metro is the most likely scenario. This fog will burn off quickly with chance of a MVFR ceiling for an hour or two before it becomes VFR in the late morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Barham
Hazardous weather outlook, Aug 16, 5:31 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 531 AM CDT Thu Aug 16 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 531 AM CDT Thu Aug 16 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Patchy fog this morning. This evening, thunderstorms are likely, though the severe threat looks minimal and is limited to strong winds and locally heavy rain. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another chance for thunderstorms will move across the region Sunday afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 16, 3:53 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 353 PM CDT THU AUG 16 2018 KSZ057-162130- Miami KS- 353 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MIAMI COUNTY UNTIL 430 PM CDT... At 353 PM CDT, Doppler radar was tracking a strong thunderstorm over Baldwin City, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Miami County. This includes Interstate 35 in Kansas between mile markers 200 and 201. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for east central Kansas. LAT...LON 3852 9507 3874 9505 3874 9491 3851 9504 TIME...MOT...LOC 2053Z 288DEG 28KT 3874 9521 Laflin
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:34 PM CDT | Special Weather Statement | EAX | Mercer | 41 min |
| Aug 16, 4:46 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam | 29 min |
| Aug 16, 5:10 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 14 min |
| Aug 16, 5:11 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam | 34 min |
| Aug 16, 5:22 PM CDT | Special Weather Statement | EAX | Clay | 23 min |
| Aug 16, 5:36 PM CDT | Special Weather Statement | EAX | Adair | 39 min |
| Aug 16, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 31 min |
| Aug 16, 6:19 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 26 min |
| Aug 16, 6:27 PM CDT | Special Weather Statement | EAX | Bates | 48 min |
| Aug 16, 6:39 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 36 min |
| Aug 16, 6:45 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 30 min |
| Aug 16, 3:53 PM CDT | Special Weather Statement | EAX | Miami | 37 min |
| Aug 16, 4:01 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 44 min |
| Aug 16, 5:32 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.